Do you know how to care for adults with seizures?

Have you recently held down a flailing, seizing patient to prevent injury, doing your best to calm frantic family members while trying to find out what caused the seizure and determining what interventions are needed? These are the multiple challenges of caring for seizure patients as an ED nurse, says Lara Merana-Bailey, RN, MSN, ED educator at Hartford (CT) Hospital.

"All the while, you are trying to control your own emotions," she adds.

New 2004 guidelines for adults coming to the ED with seizures from the Dallas-based American College of Emergency Physicians are giving ED nurses new options for these patients, which comprise approximately 1%-2% of all ED visits.1

The cause for the seizure is more of a concern than the seizure itself, stresses Gabe Gabriel, RN, ED clinical supervisor/pre-hospital coordinator for St. Joseph’s Hospital & Medical Center in Phoenix. "Protecting the patient from injury, helping maintain an airway, and providing supplemental oxygen are the most important things," he says.

You can significantly improve care of seizure patients by taking the following steps:

  • Find out if the patient has a history of seizures.

"You want a good nursing assessment from whomever brought the patient in, as to what actually precipitated the seizure," says Merana-Bailey. Ask about medications, past medical history, and allergies, she recommends.

If patients report falling and hitting their heads, that information calls for a very different type of work-up than if they have a history of seizures, explains Merana-Bailey. "You would be doing a trauma work-up along with a head CT [computed tomography]," she says. "We are looking for masses, bleeds, or anything that would cause increased intracranial pressure leading to a new seizure."

If patients do have a seizure history, you must determine what medications they are on and if they are compliant, says Merana-Bailey. "Patients often come into the ED with a seizure and tell us that they stopped taking [phenytoin] because they haven’t had a seizure in a year," she says. "In that case, you would load them up on [phenytoin]."

If the patient has stopped taking his or her medication, you need to explain why this is important, stresses Merana-Bailey. "Tell them, You may never have a seizure the rest of your life, but it’s because you are taking your medicine. You can’t just stop taking it because you are not having seizures,’" she says.

  • Ensure safety.

While waiting for results of blood tests and CT scan, monitor patients with the bed in the lowest position, guide rails up, and call bells within reach, says Merana-Bailey.

"We place seizure patients in bays that can be directly visualized from the main nurses station," says Gabriel. "This allows for constant observation."

Don’t allow seizure patients up to the restroom before determining why they seized or before you have gotten their drug levels to a therapeutic state, advises Gabriel. "Keep the [lorazepam] handy. If they seized once, they are going to seize again," he adds.

If patients have to use the restroom, an ED staff person should accompany them, says Bailey. "Or better yet, have them use the bed pan," she says.

  • Know signs of status epilepticus.

This is a life-threatening form of seizure that most often occurs in very old or very young patients, and it generally is defined as seizures lasting for more than one hour, says Gabriel.

"These patients are going from one seizure to the next, which is life-threatening for a few reasons," says Merana-Bailey. The patient isn’t breathing well, with increased intracranial pressure to the head, increased blood pressure, and decreased blood sugar and oxygen levels, she says.

The key goal is to try to get them out of their seizure, and the drug of choice typically is either lorazepam or diazepam," says Merana-Bailey. You would push 2 mg IV lorazepam, she says. "If the first dose doesn’t get the patient out of status, give more," she says. "And sometimes, patients do need more and may possibly need to be intubated to protect their airway."

  • Avoid antecubital sites when placing IV lines.

Antecubital sites are difficult to maintain with tonic/clonic activity, so if possible, place IVs in forearms or hands, recommends Gabriel. "The IV in the forearm is preferred, but the forehand is also an option," he adds. "The advent of phosphentoin has allowed us to be able to use the smaller-sized veins."

  • Determine the cause of the seizure.

Here are several causes of seizures and their related treatment protocols, according to Gabriel:

— If the seizure is caused by toxicity from substance abuse or exposure to chemicals, provide basic ABCs and control the seizure.

— Cerebral compromise, such as intracranial bleeding or severe nonhemorrhagic strokes, may lead to seizures. "Diagnosis with CT imaging is of great importance," says Gabriel. "Surgical intervention is often the cure."

— For electrolyte imbalance caused by medications or endocrine disorders, replacement of the electrolytes becomes a key concern.

— For patients with alcohol withdrawal, treatment involves minimizing rate of withdrawal and providing sedation.

"In all these cases, seizures would be treated with the regimen of patient safety, airway/oxygen, and medication," says Gabriel.

Reference

1. Huff JS, Morris DK, Kothari RU, et al. Emergency department management of patients with seizures: A multicenter study. Acad Emerg Med 2001; 8:622-628.

Sources

For more information about caring for patients with seizures, contact:

  • Lara Merana-Bailey, RN, MSN, Emergency Department, Hartford Hospital, 80 Seymour St., P.O. Box 5037, Hartford, CT 06102-5037. Telephone: (860) 545-2926. Fax: (860) 545-2274. E-mail: Llbaile@harthosp.org.
  • Gabe Gabriel, RN, ED Clinical Supervisor/Pre-Hospital Coordinator, St. Joseph’s Hospital & Medical Center, 350 W. Thomas Road, Phoenix, AZ 85013. Telephone: (602) 406-5678. E-mail: GGabrie@CHW.edu.